“I was placed on statin medication in 2004. Shortly thereafter, I had difficulty walking, had a toe that was ischemic and developed terrible leg pain (both calves) that persisted 24/7.
“Eventually, I was diagnosed with PAD [peripheral artery disease]. I have had my abdominal aorta and iliac arteries stented. Despite having my blood flow restored to normal, I have continued to have terrible leg pain, achiness, charley horses and weakness in both legs. The leg weakness has progressed. At one point my Pharmacist informed me that my chronic leg pain could be associated with statin use. She suggested I might try muscle relaxers to help with the discomfort. I stopped the statin and consulted my doctor. She prescribed the muscle relaxers and changed the statin to Simvastatin.
“She contacted me later and said that my cholesterol went from 150 to over 200 in just one week and said she did not think the statin use was causing my pain and that I should not discontinue it. She stated that the pain was from a bad back. I did many tests but none of them seemed bad enough to cause pain 24 hours a day seven days a week. My back did not hurt nearly as much as my leg pain. I could not tolerate the muscle relaxers during the day and they did not help the pain anyway. I did take them at night to help me sleep.
My doctor treated me as a chronic pain patient and diagnosed me with chronic back and leg pain. Within the last year, I developed kidney problems. As soon as I finished a prescription of the antibiotics, the “UTI S” returned. Also, I began to experience numbness in my right foot and am awakened almost every night with pins and needles in both arms with complete loss of sensation down to my fingers. I have to shake my arms vigorously to get the blood flowing again. I usually have to sleep sitting up to get at least five hours of sleep.
“Within the last three months, one of my legs has begun to “give out”. I take a step and my knee bends as though I am about to fall. Fortunately I have enough strength to catch myself, but the weakness in both legs in addition to the pain is really of grave concern to me.
“Since these recent and most troublesome symptoms, I stopped taking the Simvastatin. It has been three weeks. I am concerned that this drug has caused so many problems, particularly leg pain that I just don’t know what else to do. Now that there is severe numbness in both upper extremities and yet another kidney infection, I feel that I cannot continue taking a statin until I have some cause for all these symptoms which have either worsened or come about gradually over time.
“Prior to 2004, I never had to take pain medication except for trauma or after a surgery so the continued leg pain just does not add up. I do so hope I can find answers as if I continue to deteriorate at this rate, I won’t be able to function even a little bit. I hope someone out there has some good advice for me. I am at a loss for answers.
“I have started taking CoQ10 within the last four months or so and I could swear I feel better pain wise. However, my doctor also changed the pain medication and that may be part of the reason that some of the pain has decreased. My life has been a living hell for 8 years now. I want to keep working, get more active and just feel better for everyone including myself.” Mary
PEOPLE’S PHARMACY RESPONSE:
We clearly cannot diagnose your discomfort as we are not physicians. Nevertheless, for your doctor to assume that your leg pain, weakness and peripheral neuropahty (the pins and needles and loss of sensation) were due to a “bad back” and not the simvastatin seems a stretch to us.
There is no doubt that statins in general, and simvastatin in particular, can cause muscle weakness (possibly accounting for your leg to “give out”) and severe muscle pain. There is also no doubt that statins can cause nerve pain and neuropathy. Were your leg to actually give out and were you to fall, the damage could be extreme.
Here are some other statin side efects:
SIMVASTATIN (ZOCOR) SIDE EFFECTS:
• Muscle aches, muscle cramps, muscle pain, spasms:
(anywhere in the body, including legs, shoulders, back, arms or neck)
• Fatigue, weakness , lack of strength, loss of energy
• Arthritis, joint pain, joint stiffness
• Abdominal pain, digestive upset, nausea, constipation, diarrhea , flatulence
• Blood sugar elevation, diabetes
• Sore throat, flu symptoms, sinusitis
• Itching, rash , hives
• Liver damage, liver failure, kidney damage , blood disorders
• Insomnia, sleeping difficulties, nightmares
• Forgetfulness, memory problems, amnesia, confusion , cognitive dysfunction
• Peripheral neuropathy, nerve tingling, nerve burning
• Sexual problems, erectile dysfunction, low libido
Many people tolerate simvastatin with no side effects. For those with heart disease, this drug can literally be a life safer. But you are not the first person to report serious complications with simvastatin (or other statins such as atorvastatin, lovastatin or pravastatin). Here are some other stories from visitors to this website:
“I was on Lipitor and them Simvastin for a number of years. I became “an old man” according to my wife. I had great difficulty going up stairs, had a loss of memory, was constantly tired, lacked energy, etc. My cardiologist would not believe that the statins were the fault. Another medical issue arose and that doctor took me off statin drugs. Within one month, I returned to normal.” C.L.W.
“I was put on simvastatin several months ago. The side effects were debilitating. I was always in a fog, could barely walk and had to go in a wheel chair if I would walk for any length of time. I felt no energy the pain in my body was horrendous. Joints, muscles, kidneys.
“I was told I would have a stroke or heart attack if I did not take these drugs. I finally had enough when my kidney function started to become affected. I found myself a integrated doctor who has done more for me in two months then the Doctors could do in a year.
“They push these drugs that do permanent damage to you and your quality of life is terrible. I have been left with trigger finger and something in the heal of my foot. Since I did not have these symptoms before taking
this drug I know this drug had something to do with this.” M.F.
“ A few weeks ago I was prescribed simvastatin. After a few days I started with ankle pains and cramps. These continued over the next few days to my knees, then thighs, then hips.
“After two weeks and three days I felt reduced to taking pain killers so that I could sleep, as the pain kept me awake. Long term this was not a good idea, so, at this point I decided to stop taking the statin.
“It took a further 3 weeks for the aches and pains and cramps to go away. I went back to the doctor to report on what had happened and was prescribed another statin, this time Lipitor. Meanwhile I had been doing research into the side effects of statins. I came to the conclusion there were too many very unpleasant side effects reported by too many people over too long a period and they could not all be wrong. I will not be taking any more statins!” Liz
“My mother, age 80, took Lipitor [atorvastatin] for almost a year. Rhabdomyolysis may be rare indeed, but my mother GOT it.
“She went to take a bath, and was so weak she was unable to get out of the bathtub – for over eight hours. She sat in the tub, cold, weak, and without the body strength to get out. When my sister could not reach mom via phone, she got a neighbor to enter mom’s home with an extra key.
“Mom is not ‘big’. She is 5’4″ tall, 125 lbs, and had been in relatively good health. If she had been in that tub 2 more hours, the emergency room doctor said she would have died. Mom spent a week in the hospital before she was strong enough to return home.
“Lipitor caused her illness. She stopped taking the statin, but the drug did enough muscle damage that she has never been the same. Her muscle strength is gone, she tires easily, and she can no longer do the things she once did with ease.” C.H.L.
To learn more about the pros and cons of statins and some of the ways people have managed to overcome statin complications AND lower their cholesterol, check out our book, Best Choices from The People’s Pharmacy. You will learn about Laura Effel, who managed to make amazing progress in controlling her blood lipids without statins.